Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 81, NWS Nashville, TN

July 18, 2025Fentress County, Overton County, Pickett County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 18, 2025, 3:19 PM CDT for Fentress County, Overton County, Pickett County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2025, 3:19 PM CDT (20:19 UTC)
Expired
Jul 18, 2025, 6:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Fentress County, TN, Overton County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 136 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1771 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1771 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

383 
WGUS54 KOHX 182019
FFWOHX
TNC049-133-137-182330-
/O.NEW.KOHX.FF.W.0081.250718T2019Z-250718T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
319 PM CDT Fri Jul 18 2025

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northwestern Fentress County in middle Tennessee...
  Northeastern Overton County in middle Tennessee...
  Southwestern Pickett County in middle Tennessee...

* Until 630 PM CDT.

* At 319 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. The expected rainfall rate is 1 
  to 2 inches in 1 hour. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Jamestown, Byrdstown and Pall Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3657 8523 3656 8491 3653 8491 3640 8492
      3646 8530

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 12:56 PM CDT, 2 hours 23 minutes earlier. Its key messages:

  • Updated at 1235 PM CDT Fri Jul 18 2025
  • Afternoon and early evening showers and thunderstorms will continue for the foreseeable future.
  • The risk of severe weather is low, however, heavy rainfall, gusty winds, and frequent lightning will be possible with any storm.
  • It'll be hot and humid each afternoon with Heat Index values above 100 in many areas west of the Cumberland Plateau -- even hotter next week!
Area forecast discussion, Jul 18, 12:56 PM CDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1256 PM CDT Fri Jul 18 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1235 PM CDT Fri Jul 18 2025

- Afternoon and early evening showers and thunderstorms will
  continue for the foreseeable future.

- The risk of severe weather is low, however, heavy rainfall,
  gusty winds, and frequent lightning will be possible with any
  storm.

- It'll be hot and humid each afternoon with Heat Index values
  above 100 in many areas west of the Cumberland Plateau -- even
  hotter next week!

&&

.SHORT TERM...
(Rest of today through tonight)
Issued at 1042 AM CDT Fri Jul 18 2025

An extremely stagnant weather pattern persists across Middle TN --
so much so that visible satellite and surface observations look
almost identical to this time yesterday. Temperatures at this hour
are just below yesterday's curve, so I think we're good without the
Heat Advisory. However, the differential heating that will result
from the obvious boundary blanketed across the mid-state is likely
to once again spark showers and thunderstorms this afternoon into
the early evening hours. Looking over CAMs and NBM guidance, there
seems to be a continuity between the two suggesting our northwest
quadrant (north of I-40 and west of I-65) as the favored area for
heavy rain today. This is not to say that other areas won't see
rain, but the stronger QPF signals are coming from this area. HREF
data suggests 50-70% chance for greater than 1 inch and at least
a 10% chance of 3+ inches. For this reason, interests in this part
of the mid-state will want to monitor our social media channels
and the radar as environmental conditions still present a concern
for heavy rainfall over a short period of time potentially leading
to localized flooding. Gusty winds and lots of lightning will
also be hazards this afternoon and evening. If you have outdoor
plans, please remain weather aware. Storms should wane prior to 9
pm and those who see rain will likely deal with patchy fog in the
morning.

&&

.LONG TERM...
(Saturday through next Friday)
Issued at 1042 AM CDT Fri Jul 18 2025

I'm inclined to pull up yesterday's AFD to copy and paste the rest
of the discussion. It hasn't changed a lick. Low triple digit heat
index values, along with low to medium diurnal thunderstorm chances
each afternoon. Heard that before?

Extended guidance also remains consistent. Upper level ridging is
expected to start exerting itself over the region Monday into
Tuesday and for the rest of the week, the resultant temperatures
will be mid to upper 90s -- on the mercury -- west of the Cumberland
Plateau. Heat Index values that are being spit out during this time
frame surpass 110 degrees in several areas which means we may very
well surpass Heat Advisory conditions and climb right into that
Excessive Heat territory for the second half of next week. This
should reduce thunderstorm coverage each day, but not eliminate it
all together.

&&

.AVIATION...
(18Z TAFS)
Issued at 1235 PM CDT Fri Jul 18 2025

Generally, VFR conditions and calm southerly winds will prevail
across the area outside of afternoon showers & thunderstorms. Some
showers already have developed across the midstate, primarily
along the Plateau Escarpment. As such, TEMPOs for CSV and SRB are
in place. In regard to CKV, a TEMPO group has also been added
since the latest CAMs hint at thunderstorms developing in the
near term. Further development eastward is possible through the
afternoon to early evening (though confidence is lower), so
PROB30s have been added for BNA and MQY.

MVFR ceilings are expected to move in tomorrow morning, around
12Z. As such, patchy fog may be possible overnight for those who
receive rainfall today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      76  91  76  95 /  50  70  50  40
Clarksville    76  89  76  93 /  50  50  40  30
Crossville     69  84  70  88 /  30  80  60  60
Columbia       74  89  73  93 /  30  60  50  40
Cookeville     71  84  72  89 /  30  80  60  60
Jamestown      70  84  71  87 /  30  80  70  70
Lawrenceburg   72  88  72  91 /  30  70  50  40
Murfreesboro   74  89  73  94 /  40  70  50  50
Waverly        74  89  73  92 /  30  50  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Unger
LONG TERM....Unger
AVIATION.....DR/APB

In the hours before

Special weather statement, Jul 18, 3:04 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
304 PM CDT Fri Jul 18 2025

TNZ011-033-034-182045-
Fentress TN-Overton TN-Pickett TN-
304 PM CDT Fri Jul 18 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OVERTON...WESTERN
PICKETT AND NORTHWESTERN FENTRESS COUNTIES THROUGH 345 PM CDT...

At 303 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byrdstown. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jamestown, Byrdstown, and Allardt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3662 8501 3637 8489 3638 8529 3654 8526
      3662 8511
TIME...MOT...LOC 2003Z 239DEG 2KT 3650 8507

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:00 PM CDTAreal Flood AdvisoryOHXDavidson, Wilson90 min
Jul 18, 3:04 PM CDTSpecial Weather StatementOHXPickett41 min

Nearby

Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.